Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 51, NWS Twin Cities, MN

June 6, 2006Chippewa County, Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 6, 2006, 1:54 AM CDT for Chippewa County, Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2006, 1:54 AM CDT (06:54 UTC)
Expired
Jun 6, 2006, 3:00 AM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Chippewa County, MN, Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:05 AM CDTTSTM WND DMG8 Ene Boyd, MNSEVERAL TREES DOWN
Jun 6, 2:05 AM CDTHAIL 1.759 Nw Granite Falls, MNGROUND WHITE WITH HAIL. CROPS SUSTAINED SIGNIFICANT DAMAGE.
Jun 6, 2:05 AM CDTHAIL 28 Ene Boyd, MNLARGER THAN GOLF BALL. SOME CROPS WITH SIGNIFICANT DAMAGE. SIDING DENTED. VEHICLES DAMAGED.
Jun 6, 2:10 AM CDTHAIL 0.753 Se Montevideo, MNHAILED ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 060654
SVRMPX
MNC023-073-173-060800-
/O.NEW.KMPX.SV.W.0051.060606T0654Z-060606T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 AM CDT TUE JUN 6 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 300 AM CDT

* AT 152 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 12 MILES
  NORTHWEST OF GRANITE FALLS...OR ABOUT OVER MONTEVIDEO...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANITE FALLS...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4493 9601 4502 9591 4485 9550 4469 9559
      4489 9602

$$

LS
3 follow-up statements
000 
WWUS53 KMPX 060714
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT TUE JUN 6 2006

MNC023-073-173-060800-
/O.CON.KMPX.SV.W.0051.000000T0000Z-060606T0800Z/
LAC QUI PARLE MN-CHIPPEWA MN-YELLOW MEDICINE MN-
214 AM CDT TUE JUN 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR YELLOW MEDICINE...CHIPPEWA AND LAC QUI PARLE COUNTIES...

AT 209 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF GRANITE FALLS...AND MOVING SOUTHEAST AT
20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BOYD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4493 9601 4502 9591 4485 9550 4469 9559
      4489 9602

$$

LS
000 
WWUS53 KMPX 060728
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
228 AM CDT TUE JUN 6 2006

MNC073-060738-
/O.CAN.KMPX.SV.W.0051.000000T0000Z-060606T0800Z/
LAC QUI PARLE MN-
228 AM CDT TUE JUN 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR LAC QUI PARLE COUNTY IS
CANCELLED...

LAT...LON 4477 9579 4490 9561 4485 9550 4469 9559

$$

MNC023-173-060800-
/O.CON.KMPX.SV.W.0051.000000T0000Z-060606T0800Z/
CHIPPEWA MN-YELLOW MEDICINE MN-
228 AM CDT TUE JUN 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR YELLOW MEDICINE AND CHIPPEWA COUNTIES...

AT 226 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS
LOCATED NEAR GRANITE FALLS...AND MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE HAZEL RUN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4477 9579 4490 9561 4485 9550 4469 9559

$$

LS
000 
WWUS53 KMPX 060801
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT TUE JUN 6 2006

MNC023-173-060811-
/O.EXP.KMPX.SV.W.0051.000000T0000Z-060606T0800Z/
CHIPPEWA MN-YELLOW MEDICINE MN-
300 AM CDT TUE JUN 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR YELLOW MEDICINE AND CHIPPEWA
COUNTIES WILL EXPIRE AT 300 AM CDT...

SEVERE STORMS HAVE MOVED OUT OF THE COUNTY. HOWEVER...MORE
THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE
ADDITIONAL WARNINGS.

LAT...LON 4477 9579 4490 9561 4485 9550 4469 9559

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:31 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 2:31 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT MON JUN 5 2006

.DISCUSSION...TONIGHT THROUGH THURSDAY
SB CAPE VALUES IN EXCESS OF 2000 JOULES/KG HAVE DEVELOPED OVER
NORTHWESTERN CWA AT OF 19Z. 0-6 KM SHEAR WELL BELOW 30
KTS...SUGGESTING THE POSSIBILITY OF PULSE SVR WRN CWA THIS
AFTERNOON INTO THIS EVENING. HAVE STUCK WITH THE ORIGINAL MENTION
OF SVR...WRN CWA...IN THE GRIDS FOR THIS EVENING. 18Z NAM AND
12Z LOCALLY RUN WRF-ARW HAVE SIMILAR SOLUTIONS WITH BASICALLY
MULICELLULAR CONVECTION RACING EASTWARD ACROSS THE CWA TONIGHT.
HAVE RAISED POPS TO CLOSE TO 90 PERCENT.

12Z NAM AND 18Z WRF SOUNDINGS VIEWED THROUGH BUFKIT TONIGHT HAVE
LONG SKINNY CAPE PROFILE...MORE SUGGESTIVE OF HEAVY RAIN THAN SVR
WEATHER...AS THE ATTENDANT UPDRAFTS ARE WEAKER WITH THE SKINNY
CAPE PROFILES. SO...HAVE STUCK WITH THE MENTION OF HEAVY RAINS
TONIGHT CENTRAL INTO EASTERN CWA.

DEFORMATION ZONE ABOUT UPPER LOW SUGGESTED KEEPING A CHANCE OF
SHOWERS GOING ACROSS EASTERN CWA ON TUESDAY. IN
ADDITIONAL...ATTENDANT CLOUDS AND COOLER TEMPERATURES ALOFT SHOULD
RESULT IN LOWER MAX TEMPERATURES FOR TUESDAY...LOWERED THEM TO MOS VALUES.

IN THE TUESDAY NIGHT THROUGH THURSDAY PERIOD...WE HAVE A 700 MB
RIDGE MOVING ACROSS US...PUTTING AN END TO OUR VERY BRIEF WET SPELL.
STUCK WITH GOING TEMPERATURES WHICH ARE CONSISTENT WITH LATEST MOS VALUES.

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT
LONG WAVE HIGH PRESSURE RIDGE WILL PREVAIL OVER THE UPPER MIDWEST
AND NORTHERN PLAINS EARLY IN THE PERIOD...THE WEATHER WILL START
OFF DRY...THEN TURN WET OVER THE WEEKEND. LONG WAVE TROUGH OVER
THE EASTERN HALF OF THE CONUS...WILL RETROGRESS OVER THE GREAT
LAKES AND MIDWEST DURING THE LATTER HALF OF THE FORECAST PERIOD OR
BY 12Z TUESDAY THE 13TH. SHORT WAVE TROUGH ALONG WITH MINOR
IMPLUSES WILL SKIRT OVER THE NORTHERN PLAINS/UPPER MIDWEST THIS
WEEKEND. THE LATEST GFS MODEL HAS THE SHORT WAVE DEEPENING OVER
WESTERN GREAT LAKES AS THE LONG WAVE TROUGH PHASES WITH IT. HAVE
EXPANDED SHRA/TSRA CHANCES OVER THE WEEKEND. MAX/MIN TEMPS ON THE
COOL SIDE WITH READINGS MAX TEMPS MAINLY IN THE 70S AND OVERNIGHT
LOWS IN THE 50S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

NAISTAT/
Hazardous weather outlook, Jun 6, 12:22 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1222 AM CDT TUE JUN 6 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1222 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT...MAINLY
ACROSS EAST AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. ALTHOUGH THESE THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS...BRIEF HEAVY DOWNPOURS AND PONDING OF WATER
ON ROADWAYS WILL CONTINUE TO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 5, 8:23 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
823 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     3 W ISANTI              45.49N 93.31W
06/05/2006                   ISANTI             MN   TRAINED SPOTTER

            TREE ACROSS ROAD.

&&

BVS
Local storm report, Jun 5, 8:59 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             2 NW CLOTHO             46.04N 95.07W
06/05/2006  M0.75 INCH       TODD               MN   TRAINED SPOTTER

0540 PM     TSTM WND GST     LASTRUP                 46.04N 94.06W
06/05/2006  M65.00 MPH       MORRISON           MN   DEPT OF HIGHWAYS

0625 PM     TSTM WND DMG     5 NE CLEAR LAKE         45.50N 93.93W
06/05/2006                   SHERBURNE          MN   AMATEUR RADIO

            6 INCH DIAMETER TREES DOWN

0625 PM     TSTM WND DMG     5 NE CLEAR LAKE         45.50N 93.93W
06/05/2006                   SHERBURNE          MN   AMATEUR RADIO

            12 TO 15 INCH DIAMETER TREES DOWN

0655 PM     TSTM WND DMG     CLEAR LAKE              45.45N 94.00W
06/05/2006                   SHERBURNE          MN   TRAINED SPOTTER

            6 INCH DIAMETER TREES DOWN. NO POWER.

0709 PM     TSTM WND DMG     4 N ZIMMERMAN           45.50N 93.59W
06/05/2006                   SHERBURNE          MN   AMATEUR RADIO

            HWY 169 AND CTY RD 9. MULTIPLE TREES BLOCKING HWY.

0715 PM     TSTM WND DMG     3 W ISANTI              45.49N 93.31W
06/05/2006                   ISANTI             MN   TRAINED SPOTTER

            TREE ACROSS ROAD.

0720 PM     HAIL             5 W ISANTI              45.49N 93.36W
06/05/2006  M0.75 INCH       ISANTI             MN   TRAINED SPOTTER

0735 PM     TSTM WND DMG     3 N ST FRANCIS          45.48N 93.31W
06/05/2006                   ISANTI             MN   TRAINED SPOTTER

            MANY 3 INCH TREE LIMBS DOWN

&&

BVS
Special weather statement, Jun 6, 1:39 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 AM CDT TUE JUN 6 2006

MNZ054-056-064-065-060730-
CHIPPEWA-LAC QUI PARLE-RENVILLE-YELLOW MEDICINE-
139 AM CDT TUE JUN 6 2006

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MONTEVIDEO...AND MOVING SOUTHEAST
AT 20 MPH.

THIS STORM WILL ALSO AFFECT THE TOWNS OF BOYD...GRANITE FALLS...AND
MINNESOTA FALLS BETWEEN 145 AM CDT AND 230 AM CDT.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:10 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti65 min
Jun 5, 10:39 PM CDTSevere Thunderstorm WarningMPXRedwood51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.